Alert archive / California / Wind Advisories in 2019

Wind Advisory 42, NWS Las Vegas, NV

December 13, 2019Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Dec 13, 2019, 9:12 AM PST for Inyo County, California. It took effect at Dec 13, 2019, 1:00 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2019, 9:12 AM PST (17:12 UTC)
In effect from
Dec 13, 2019, 1:00 PM PST
Expired
Dec 13, 2019, 5:00 PM PST
In force
4 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS75 KVEF 131712
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
912 AM PST Fri Dec 13 2019

CAZ519-520-140300-
/O.UPG.KVEF.HW.A.0005.191213T2100Z-191214T0300Z/
/O.NEW.KVEF.WI.Y.0042.191213T2100Z-191214T0300Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
912 AM PST Fri Dec 13 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 1 PM this afternoon to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong downslope winds could createStrong
  downslope winds could create severe crosswinds capable of
  overturning semis and other high profile vehicles on US-395.
  Drivers should be prepared for travel restrictions.crosswinds 
  capable of overturning semis and other high profile vehicles on 
  US-395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
522 
WWUS75 KVEF 132116
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
116 PM PST Fri Dec 13 2019

CAZ523-524-140215-
/O.NEW.KVEF.WI.Y.0043.191214T1800Z-191215T0600Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
116 PM PST Fri Dec 13 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From 10 AM to 10 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519-520-140100-
/O.EXT.KVEF.WI.Y.0042.000000T0000Z-191214T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
116 PM PST Fri Dec 13 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong downslope winds could createStrong
  downslope winds could create severe crosswinds capable of
  overturning semis and other high profile vehicles on US-395.
  Drivers should be prepared for travel restrictions.crosswinds 
  capable of overturning semis and other high profile vehicles on 
  US-395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
626 
WWUS75 KVEF 140107
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
507 PM PST Fri Dec 13 2019

CAZ519-520-140215-
/O.EXP.KVEF.WI.Y.0042.000000T0000Z-191214T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
507 PM PST Fri Dec 13 2019

...WIND ADVISORY HAS EXPIRED...

Advisory level winds are no longer expected.

$$

CAZ523-524-141315-
/O.CON.KVEF.WI.Y.0043.191214T1800Z-191215T0600Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
507 PM PST Fri Dec 13 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From 10 AM to 10 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 13, 3:10 AM PST, 6 hours 2 minutes earlier.

Area forecast discussion, Dec 13, 3:10 AM PST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
310 AM PST Fri Dec 13 2019

.SYNOPSIS...Pacific systems will bring high clouds, gusty winds,
and precipitation chances to portions of the region through the
end of the week. Cooler and drier conditions expected for next
week.
&&

.SHORT TERM...through Saturday night.

The short term concerns continue to evolve. The immediate concerns
for today include downslope wind potential in the eastern Sierra
and Owens Valley, transitioning to spillover precipitation this
evening. Wind concerns shift to the western Mojave Desert for
Saturday with precipitation sinking south across the southern
Great Basin Saturday through Sunday morning.

The short term pattern starts shortwave trough energy off the
Pacific Northwest coast, with zonal flow beneath a branch of the
jet stream across the region. This pattern is a relatively close
match for longer duration/extreme downslope events for the eastern
Sierra Nevada and Owens Valley, and indeed, quite a few high
resolution models indicate this potential this afternoon and
evening. Synoptic-scale models prog an inversion between 600 mb
and 500 mb (just above ridge top for the Sierra), with vertical
wind shear generally under the 1.6x rule through the layer. Given
the pattern match, synoptic ingredients, and high-resolution
support, went with a high wind watch for downslope potential, as
there looks to be a window this afternoon and evening for the
downslope machine to get cranking. As spillover increases this
evening, downslope potential should rapidly wane - probably just
after 00Z.

As the base of the upper-level trough cuts inland to central
Nevada on Saturday, winds coming around the southern Sierra and
Tehachipis will result in a breezy day for the western Mojave
Desert (Barstow), with the more focused area of showers working
south from central Nevada in the day, through southern Nevada and
northwest Arizona later in the evening and overnight. Not
expecting a whole lot of precipitation - with traces or a few
hundredths at best for Las Vegas and marginally higher amounts
north and east.

.LONG TERM...Sunday through Thursday.
The long term period starts with high confidence with a ridge of
high pressure building in behind the disturbance(s) of the short
term. By midweek, model consensus erodes quite a bit. While decent
agreement exists in bringing a pacific system across the region
later in the week, significant timing and to a lesser extent,
strength differences exist. The GFS family is the quickest of the
camps, bringing the trough ashore on Wednesday, leaving the region
in it's wake by Friday, with the ECMWF almost 24 hours slower. In
any case, more unsettled weather is expected by the middle to late
week next week.

&&

.AVIATION...For McCarran...Light, diurnal winds will continue
through this evening. Skies will start out mostly clear this morning
but look for clouds at and above 12 kft increasing late this
afternoon and tonight. No operational impacts are expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds will continue across the region this
morning. During the afternoon, a few locations - KBIH,KDAG - will
see increasing winds in response to a passing weather disturbance.
Locally strong west winds are possible below canyon openings along
the eastern Sierra Slopes late this afternoon and evening. Those
downslope winds will subside some tonight while westerly winds
increase across the western Mojave Desert of San Bernardino County.
Lower cigs along with rain/snow showers will obscure the southern
Sierra and White Mountains tonight.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT/LONG TERM..Steele
AVIATION.........Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:40 AM PSTHigh Wind WatchVEFInyo7 hr
Dec 13, 1:16 PM PSTWind AdvisoryVEFSan Bernardino41 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.